Alert archive / Minnesota / Winter Weather Advisories in 2011
Winter Weather Advisory 41, NWS Twin Cities, MN
NWS Twin Cities, MN issued this winter weather advisory at Dec 28, 2011, 8:29 PM CST for 7 counties in Wisconsin; 9 counties in Minnesota. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Dec 28, 2011, 8:29 PM CST (02:29 UTC)
- Expired
- Dec 29, 2011, 3:00 AM CST
- In force
- 7 hr
- Issued by
- NWS Twin Cities, MN
Counties Benton County, MN, Chisago County, MN, Isanti County, MN, Kanabec County, MN, Mille Lacs County, MN, Morrison County, MN, Sherburne County, MN, Stearns County, MN, Todd County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 87 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
174 WWUS43 KMPX 290229 WSWMPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 829 PM CST WED DEC 28 2011 ...MIXED PRECIPITATION HEADING FOR CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN... .A MIX OF LIGHT FREEZING RAIN AND SNOW WILL BE AFFECTING PARTS OF CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN OVERNIGHT. THE GREATEST RISK OF FREEZING RAIN WILL BE OVER CENTRAL MINNESOTA WITH BETTER CHANCES OF A MIX OF LIGHT SNOW AND FREEZING RAIN OVER WEST CENTRAL WISCONSIN. SOME CITIES INCLUDED IN THE ADVISORY ARE ST CLOUD...CAMBRIDGE...MORA...RICE LAKE...LADYMSITH...EAU CLAIRE... AND MENOMONIE. A LOW PRESSURE AREA WILL BE TRACKING ACROSS CENTRAL MINNESOTA OVERNIGHT AND INTO WISCONSIN ON THURSDAY MORNING. MNZ042>045-049>053-WIZ014>016-023-025-027-028-290900- /O.NEW.KMPX.WW.Y.0041.111229T0229Z-111229T0900Z/ TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-ISANTI- CHISAGO-POLK-BARRON-RUSK-ST. CROIX-DUNN-CHIPPEWA-EAU CLAIRE- INCLUDING THE CITIES OF...LONG PRAIRIE...LITTLE FALLS... PRINCETON...MORA...ST. CLOUD...FOLEY...ELK RIVER...CAMBRIDGE... CENTER CITY...AMERY...BALSAM LAKE...RICE LAKE...BARRON... LADYSMITH...HUDSON...NEW RICHMOND...MENOMONIE...BOYCEVILLE... CHIPPEWA FALLS...BLOOMER...EAU CLAIRE...ALTOONA 829 PM CST WED DEC 28 2011 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 AM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED A WINTER WEATHER ADVISORY FOR A MIXTURE OF LIGHT FREEZING RAIN AND SNOW...WHICH IS IN EFFECT UNTIL 3 AM CST THURSDAY. * TIMING...MIX OF PRECIPITATION MOVING ACROSS CENTRAL MINNESOTA BEFORE MIDNIGHT AND INTO WEST CENTRAL WISCONSIN AFTER MIDNIGHT. * MAIN IMPACT...LIGHT FREEZING RAIN WHICH COULD CAUSE ICY ROADS AND SIDEWALKS AND HAZARDOUS DRIVING CONDITIONS. * OTHER IMPACTS...A MIX OF LIGHT SNOW AND FREEZING RAIN OVER WEST CENTRAL WISCONSIN. AROUND ONE HALF INCH OF SNOW IS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF LIGHT SNOW...AND FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this winter weather advisory went out at Dec 28, 8:16 PM CST, 13 minutes earlier.
Area forecast discussion, Dec 28, 8:16 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
816 PM CST WED DEC 28 2011
.UPDATE...
HAVE ISSUED A WINTER WEATHER ADVISORY THROUGH 3 AM THURSDAY FOR
MUCH OF CENTRAL MN AND WEST CENTRAL WI. LIGHT RAIN HAS SPREAD INTO
WEST CENTRAL MN THIS EVENING AHEAD OF A LOW PRESSURE SYSTEM OVER
ND. TEMPERATURES ARE IN THE MIDDLE 30S AROUND ALEXANDRIA BUT FURTHER
EAST TEMPERATURES ARE AT OR BELOW FREEZING. PAVEMENT TEMPERATURES
ACROSS CENTRAL MN AND PARTS OF WEST CENTRAL WI ARE AROUND 30
DEGREES AS WELL. HENCE...THE POTENTIAL FOR FREEZING RAIN IS
INCREASING. COMPLICATING MATTERS IS THAT ICE INCREASES IN THE
COLUMN TO THE NORTH AND EAST OF THE TWIN CITIES WITH THE PRECIP
TYPE MORE LIKELY TO BE SNOW WITH A CHANCE OF FREEZING RAIN.
&&
.DISCUSSION... /ISSUED 352 PM CST WED DEC 28 2011/
SUMMARY...PATTERN IS A BIT MORE ACTIVE OVER THE NEXT SEVERAL DAYS
IN TERMS OF CHANCES OF PRECIPITATION THAN IT HAS BEEN IN QUITE
SOME TIME. OVERALL...THE OUTLOOK REMAINS WARM SO THE PRECIP EVENTS
EXPECTED TONIGHT...THURSDAY NIGHT AND SATURDAY NIGHT WILL LIKELY
HAVE SOME LIQUID PRECIPITATION ASSOCIATED WITH EACH OF THEM. NO
MAJOR SYSTEMS EXPECTED AND MAXIMUM QPF WITH EACH EVENT SHOULD
LARGELY BE BELOW A QUARTER INCH...A COUPLE OUTLIER RUNS OF THE
NAM/GEM WOULD SUGGEST HIGHER QPF TOTALS WITH THE THURSDAY NIGHT
AND SATURDAY NIGHT SYSTEMS.
THE INTERIOR OF CANADA HAS COOLED SINCE THE LAST TIME I WAS ON A
FORECAST SHIFT LATE LAST WEEK...BUT STILL NO TRUE ARCTIC AIR
ENCROACHING ON THE US CONUS. THE ARCTIC AIR IS STILL BEING
CONFINED TO THE HIGHER LATITUDES...LARGELY ABOVE 55-60 DEGREES
NORTH. PACIFIC AIR MASSES WILL CONTINUE TO IMPACT THE US THROUGH
THE END OF THE YEAR. PROGRESSIVE UPPER FLOW WILL BE FEATURED AS A
SERIES OF DISTURBANCES SURGE FROM THE NORTHEASTERN PACIFIC AND
INTO THE PACIFIC NORTHWEST. THE SOUTHWARD EXTENT OF THIS UPPER
TROUGH SHOULD BE LIMITED BY A RIDGE ACROSS THE SOUTHWEST US. AS A
RESULT...THE SWATH OF PRECIPITATION SHOULD NOT EXTEND MUCH FARTHER
SOUTH THAN 40 DEGREES NORTH. THIS WILL KEEP MN AND WI UNDER THE
GUN FOR A FEW LIGHT PRECIPITATION EVENTS OVER THE COMING DAYS.
THE FAST MOVING FLOW ALOFT WILL KEEP UNSETTLED CONDITIONS IN PLACE
FOR MUCH OF THE PACIFIC NORTHWEST...NORTHERN ROCKIES AND UPPER
MISSISSIPPI VALLEY THROUGH THE WEEKEND. THE FIRST IN A PAIR OF
SYSTEMS IS CURRENTLY MOVING OUT OF THE NORTHERN ROCKIES AND INTO
THE NORTHERN PLAINS. LIGHT RAIN IS RAPIDLY PUSHING INTO THE
EASTERN DAKOTAS LATE THIS AFTERNOON AND THE HRRR TREND IS TAKE THE
LIGHT RAIN INTO WESTERN MN BETWEEN 00-03Z. IF THE CURRENT TRENDS
HOLD...MOST OF THE PRECIP WILL PUSH OUT OF THE FORECAST AREA
BETWEEN 06-09Z...A BIT FASTER THAN THE CURRENT FORECAST INDICATES.
ALSO SOME QUESTION WHETHER OR NOT THE MIXED PRECIPITATION WILL
REALLY PAN OUT IN PARTS OF CENTRAL/SOUTHERN MN. COOLING WILL BE
TOUGH WITH CLOUD COVER AND WEAK WARM AIR ADVECTION. IT MIGHT END
UP BEING NEARLY ALL LIGHT RAIN RATHER THAN SNOW OR FREEZING RAIN.
IN THE EXTENDED...INCREASINGLY MERIDIONAL FLOW WILL LEAD TO MORE
AMPLIFIED TROUGHS ACROSS THE EASTERN PACIFIC THROUGH THE GREAT
LAKES WITH RIDGING SANDWICHED IN BETWEEN. MOST OF THE GUIDANCE
AGREES ON THIS PATTERN...OUTSIDE THE 00Z GFS WHICH WAS BROAD AND
FLAT WITH THE EASTERN TROUGH DESPITE ITS AMPLIFIED RIDGE UPSTREAM.
&&
.AVIATION... /00Z TAF ISSUANCE/
LOW PRESSURE AREA OVER ND TO MOVE INTO CENTRAL MN OVERNIGHT AND
INTO WEST CENTRAL WI BY THURSDAY MORNING. MAINLY VFR CIGS TO START
THE EVENING BUT LOWER TO MVFR LATE TONIGHT OVER CENTRAL MN. A RAIN
AND SNOW MIX IS LIKELY FROM NEAR KAXN TO KMSP...WITH MAINLY SNOW
TO THE NORTHEAST OF THAT LINE. VSBYS COULD GO BRIEFLY INTO THE
IFR CATEGORY. THERE IS AS RISK OF FREEZING RAIN IN THE ABOVE
MENTIONED CORRIDOR AS WELL. THE LENGTH OF TIME OF THE PRECIP WILL
NOT BE LONG GENERALLY LESS THAN 3 HOURS AS THE SYSTEM MOVES ACROSS
THE AREA OVERNIGHT. THERE IS A LOW RISK OF IFR CIGS THURSDAY
MORNING OVER CENTRAL MN BEHIND THE LOW PRESSURE AREA. WILL
INDICATE A SCT LAYER AT KAXN AND LOWER THE CIG A BIT AT KSTC.
MVFR CIGS WILL SCT OUT OVER PARTS OF WEST CENTRAL MN DURING THE
AFTERNOON BEFORE LOWER VFR CIGS MOVE IN FOR THE NEXT SYSTEM BY THE
END OF THE TAF PREIOD. HAVE ALSO INDICATED SOME RAIN BEGINNING AT
KRWF AFTER 22Z. WINDS SOUTH TO SOUTHEAST OVERNIGHT BECOMING
NORTHWEST BEHIND THE LOW PRESSURE. SPEEDS GENERALLY AT OR BELOW 10
KNOTS.
KMSP...VFR CIGS AS THE PRECIPITATION MOVES IN...THEN CLOSE TO MVFR
DURING THE BEST WINDOW OF PRECIP. PRECIPITATION TYPE PROBLEMATIC
AS WE WILL BE ON THE EDGE OF A RAIN/SNOW LINE. WILL NEED TO WATCH
THE TEMP TRENDS AS PRECIP MOVES IN AS THERE IS A LOW RISK OF
FREEZING RAIN. FOR NOW WILL GO WITH A RAIN AND SNOW MIX. HAVE
INDICATED JUST MVFR VSBYS BUT NEED TO WATCH THAT AS WELL. WILL BE
BRIEF IF IT DOES GO DOWN TO IFR. MVFR CIGS SHOULD MOVE IN AT OR
AFTER 12Z...AND PERSIST THROUGH THE MORNING. THE NEXT SYSTEM TO
BRING IN A CHANCE OF RAIN OR SNOW AFTER 00Z FRIDAY. THERE MAY BE A
WINDOW OF VFR CONDITIONS FOR THE AFTERNOON.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 3 AM CST THURSDAY FOR BENTON-
CHISAGO-ISANTI-KANABEC-MILLE LACS-MORRISON-SHERBURNE-
STEARNS-TODD.
WI...WINTER WEATHER ADVISORY UNTIL 3 AM CST THURSDAY FOR BARRON-
CHIPPEWA-DUNN-EAU CLAIRE-POLK-RUSK-ST. CROIX.
&&
RAH/CLF/JPRHazardous weather outlook, Dec 28, 5:26 PM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 526 PM CST WED DEC 28 2011 MNZ054-064-073>075-082>085-091>093-292330- LAC QUI PARLE-YELLOW MEDICINE-REDWOOD-BROWN-NICOLLET-WATONWAN- BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN- 526 PM CST WED DEC 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE AREA THURSDAY NIGHT. THIS SYSTEM MAY PRODUCE SOME LIGHT SNOW THROUGH EARLY FRIDAY MORNING. ANY ACCUMULATIONS ARE EXPECTED TO BE LIGHT AND LESS THAN AN INCH. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ041-042-047>049-051-055>063-065>070-076>078-WIZ023>026-028- 292330- DOUGLAS-TODD-STEVENS-POPE-STEARNS-SHERBURNE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-RENVILLE- MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-LE SUEUR-RICE-GOODHUE-ST. CROIX- PIERCE-DUNN-PEPIN-EAU CLAIRE- 526 PM CST WED DEC 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...WEST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT MIXED PRECIPITATION...IN THE FORM OF LIGHT RAIN AND SNOW WILL DEVELOP THIS EVENING OVER WEST CENTRAL MINNESOTA...AND SPREAD EAST OVERNIGHT. AIR TEMPERATURES WILL BE NEAR THE FREEZING MARK ACROSS MUCH OF CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. ANY LIQUID PRECIPITATION THAT FALLS...COULD FREEZE ON CONTACT MAKING FOR SLICK ROADS AND SIDEWALKS INTO THURSDAY MORNING. ANY SNOW ACCUMULATION WILL BE LESS THAN AN INCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE AREA THURSDAY NIGHT. THIS SYSTEM MAY PRODUCE SOME LIGHT SNOW THROUGH EARLY FRIDAY MORNING. ANY ACCUMULATIONS ARE EXPECTED TO BE LIGHT AND LESS THAN AN INCH. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ043>045-050-052-053-WIZ014>016-027-292330- MORRISON-MILLE LACS-KANABEC-BENTON-ISANTI-CHISAGO-POLK-BARRON- RUSK-CHIPPEWA- 526 PM CST WED DEC 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT LIGHT SNOW IS LIKELY AFTER MIDNIGHT WITH ACCUMULATIONS UP TO AN INCH BY DAYBREAK THURSDAY. MOTORISTS MAY ENCOUNTER SLICK SPOTS ON UNTREATED ROADS OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE AREA THURSDAY NIGHT. THIS SYSTEM MAY PRODUCE SOME LIGHT SNOW THROUGH EARLY FRIDAY MORNING. ANY ACCUMULATIONS ARE EXPECTED TO BE LIGHT AND LESS THAN AN INCH. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. RAH
Nearby
Winter Weather Advisories in Minnesota, 2011Winter Weather Advisories in Wisconsin, 2011Every winter weather advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.